Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

June 6, 2001Dewey County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2001, 9:06 AM MDT for Dewey County, Walworth County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2001, 9:06 AM MDT (15:06 UTC)
Expired
Jun 6, 2001, 9:30 AM MDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Dewey County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 160 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS53 KABR 061507
SVRABR
SDC041-129-061530-
/NEW.KABR.SV.W.0041.061506-061530/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 AM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  WESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1030 AM CDT(930 AM MDT)

* AT 1006 AM CDT(906 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF SWAN CREEK REC
  AREA...OR ABOUT 20 MILES SOUTH OF MOBRIDGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWAN CREEK REC AREA AROUND 1020 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:15 AM MDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jun 6, 2:15 AM MDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT WED JUN 6 2001

MAIN PROBLEM THIS MORNING IS PRECIPITATION MOVING INTO AREA TODAY.
MODELS AGREEING WELL ON MAJOR FEATURES...THOUGH DO SHOW SOME MINOR
DIFFERENCES IN TIMING AND AMOUNTS OF PRECIP. LOOK FOR SHOWERS TO
START IN WESTERN CWA BY MID MORNING...THEN MOVING EAST. SAT NOT
SHOWING A STRONG MSTR PUSH...WHICH AGREES WELL WITH RH ON PROGS.
NONE SHOWING REAL GOOD MSTR ADVECTION...AND THAT CUTTING OFF RAPIDLY
AS THE SW MOVES THROUGH. LOOKS LIKE NVA...DRYER AIR STARTING INTO SW
COUNTIES BY NOON. BEST CHANCE OF THUNDERSTOMS APPEARS TO BE OVER
EASTERN CWA AS HEATING AND LIFT COMBINE IN AFTERNOON. LI DROPPING TO
-6 OVER CENTRAL ZONES BY AFTERNOON. EXPECT ACTIVITY TO TAPER OFF IN
EASTERN ZONES BY MIDNIGHT...WITH POTENTIAL FOR FOG AS CLDS BREAK.

TEMPS SIMILAR ON ALL MODELS...SO BLENDED GUIDANCE. WINDS LOOKING
PRETTY LIGHT AS THIS SYSTEM MOVES THROUGH. MESOETA 925 FLOW
SOUTHEAST WITH MAX OF 20KTS THIS AFTERNOON.

LOOK FOR IMPROVING CONDS THURS AS UPPER RDG BEGINS BLDG BACK IN WITH
NORTHWEST FLOW. SW XMOVG DOWN RDG THURS EVENING...BUT NO MSTR TO WORK
WITH SO DONT EXPECT ANY ACTIVITY TO DEVELOP.

.ABR...NONE.

MARSHALL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:29 AM MDTSevere Thunderstorm WarningABRDewey31 min
Jun 6, 10:24 AM MDTSevere Thunderstorm WarningABRPotter, Walworth51 min
Jun 6, 11:06 AM MDTSevere Thunderstorm WarningABREdmunds54 min
Jun 6, 2:39 PM MDTSevere Thunderstorm WarningABRSpink66 min
Jun 6, 4:41 PM MDTSevere Thunderstorm WarningABRSpink49 min
Jun 6, 5:28 PM MDTSevere Thunderstorm WarningABRClark, Spink62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.